Hello, I am a 42 yr old male and I have been taking Lantus now for a few months. Before, I was taking the usual pills, and also Byetta. I am now off the Byetta and taking about 37 units of Lantus before bedtime right now. My question is that although i have gotten my a1c down to 6.8 from 13 originally, my fasting BS in the mornings seem to want to hang at 190 to 210 every day. I have not seen "normal" bs numbers for awhile now, but yet my a1c is perfect. My endoc. thinks that my Amaryl is causing low bs numbers at night and then runs out of steam in the mornings and he wants me to boost my Lantus up a unit at a time until i find the magic number for me. Im a little hesitant to go past 40 units because I dont know what an average normal dose of Lantus should be. So far, I am not taking any other insulin, just lantus and the normal pills, amaryl, and metformin. I was taking Avandia until the big scare. Any ideas?
First congrats on getting your A1C down to 6.8, that is fantastic. I am surprised that your AM values are quite so high with an A1C in that range. Just to be sure, review your most recent blood count as anemia can cause falsely low A1Cs. Also, your doc is right in being concerned that there may be some hidden low blood sugars during the night so be sure to look into that because they can be quite dangerous.
Regarding the Lantus dose: there is no definite ceiling for Lantus or any insulin. You take what the body needs. So if your doc wants to titrate the Lantus upwards this is quite acceptable as indicated for continued hyperglycemia, but be on the lookout for hypoglycemia and some weight gain with higher doses of insulin.
Hope this helps,
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.